Allergic Reaction

  • Posted by a hidden member.
    Log in to view his profile

    Apr 08, 2010 7:49 PM GMT
    I'm having an allergic reaction (itchy rash) to a topical medication. Dr. can't see me until Monday to change my script.

    But meanwhile it itches!!! Any suggestions? Benadryl tends to weird me out.

    Feels like poison ivy but it's not.

    Thanks!
  • fitnfunmich

    Posts: 181

    Apr 08, 2010 8:24 PM GMT
    Apply a liberal amount of 1% Hydrocortisone cream (available over-the-counter) and then cover with saran wrap or any occlusive bandage. Repeat 2-3 times daily and you'll be better in no time. If not then consult with your doctor on Monday.
  • Timbales

    Posts: 13993

    Apr 08, 2010 8:41 PM GMT
    You can also try a topical Benadryl gel or cream.
  • Posted by a hidden member.
    Log in to view his profile

    Apr 08, 2010 8:43 PM GMT
    Any antihistamine you normally take is fine.
  • Posted by a hidden member.
    Log in to view his profile

    Apr 09, 2010 12:14 AM GMT
    Thanks everyone. I took my usual Claritin-D and iced it, so it's comfortably numb at the moment. Annoying but not ER-worthy.

    Thanks!
  • Posted by a hidden member.
    Log in to view his profile

    Apr 09, 2010 3:09 AM GMT

    Glad you're getting some relief.

    A caution from someone with serious allergies: sometimes what starts as a mere skin reaction can explode into a much, much more serious systemic reaction very suddenly. If you must continue using the topical medication that is causing the reaction, be very alert to any worsening of your symptoms, especially tightness in your chest, coughing, wheezing, itchy eyes, throat irritation, new spots of itchiness, or dizziness.

    If any of those happen, chew up 50 or 100mg of benadryl and wash it down with warm water, then call 911 or get to an ER pronto.

    Many allergic reactions remain local and relatively benign. But, when things go wrong, It is amazing to see how quickly allergic reactions can progress from a niggling annoyance to life threatening drama. Best of luck.
  • Posted by a hidden member.
    Log in to view his profile

    Apr 09, 2010 3:02 PM GMT
    flieslikeabeagle said
    Glad you're getting some relief.

    A caution from someone with serious allergies: sometimes what starts as a mere skin reaction can explode into a much, much more serious systemic reaction very suddenly. If you must continue using the topical medication that is causing the reaction, be very alert to any worsening of your symptoms, especially tightness in your chest, coughing, wheezing, itchy eyes, throat irritation, new spots of itchiness, or dizziness.

    If any of those happen, chew up 50 or 100mg of benadryl and wash it down with warm water, then call 911 or get to an ER pronto.

    Many allergic reactions remain local and relatively benign. But, when things go wrong, It is amazing to see how quickly allergic reactions can progress from a niggling annoyance to life threatening drama. Best of luck.


    Thanks for this.

    I have stopped the medication for now until I see my doctor on Monday. Rash is still present and itchy but not as extreme as yesterday. He will likely switch to a different med.

    P.S. cute dogs!